Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 308, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2001, 7:31 PM CDT for Johnson County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 20, 2001, 7:31 PM CDT (00:31 UTC)
- Expired
- Sep 20, 2001, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1885 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
151
WUUS53 KEAX 210031
SVRMCI
KSC091-210130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
731 PM CDT THU SEP 20 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
THIS INCLUDES THE CITY OF OLATHE
* UNTIL 830 PM CDT
* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DE SOTO...OR ABOUT 10 MILES NORTHWEST OF
OLATHE...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LENEXA AT 750 PM CDT
OLATHE AT 755 PM CDT
OVERLAND PARK AT 810 PM CDT
LEAWOOD AT 815 PM CDT
STANLEY AT 820 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
LAT...LON 3899 9500 3898 9503 3880 9505 3881 9462
3899 9462
$$
KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 AM CDT, 17 hours 1 minute earlier.
Area forecast discussion, Sep 20, 2:30 AM CDT, 17 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 AM CDT THU SEP 20 2001 MAIN STORY TDY WILL BE THE UPPER LOW SPINNING DOWN IN NW FLOW. SCENARIO SEEMS TO BE SETTING UP FOR A QUICK SVR WX EVNT. SHUD SEE A WARM SECTOR IN NERN MO...AND STRONG THETA/E ADV WILL RAISE DPTS AT H8 ABOUT 7 DEG DURING THE DAY. SO ELEVATED CONVECTION POSSIBLE THERE BY MID AFTERNOON. THEN AHD OF THE COLD FRONT...LAPSE RATES NEAR 8 DEG CAPES 2500 J/KG LI/S AT LEAST 7. GOOD DIVERGENCE AT 200MB TOO. SOMETHING OF A TRIPLE POINT SHUD SET UP...AND SHUD SEE TSRA BREAK OUT BY MID AFTN IN THE NWRN CWA. WILL PROBABLY GO AHD AND UP POPS FOR ALL ZONES...LIKELY POPS UP THERE IN THE NW. AND HIGH CHC POPS EVERYWHERE EXCEPT SERN ZONES. THE FARTHER SOUTH YOU GET... RUNNING INTO THE EITHER-SIDE-OF-00Z-PRBLM. SO THE SERN ZONES WILL GET THEIR LIKELY DURING THE EVENING HOURS. SHUD BE ABLE TO GO A LITTLE ABV GUID TEMPS FOR THIS AFTERNOON. WILL CLEAR OUT RATHER QUICKLY BEHIND THIS FAST MOVING SYSTEM. WILL PROBABLY ONLY LEAVE EARLY FRI MORNING POPS IN SERN ZONES. ONLY OTHER CHNGS WILL POSSIBLY BE TO SPEED UP WEEKEND SYSTEM. NEWEST AVN MAKES IT MORE OF A SAT NITE RATHER THAN SUNDAY EVENT. WILL TAKE A LOOK AT EXTENDED PROGS AS THEY COME IN. .EAX... KS...NONE. MO...NONE. LVQ
In the hours before
Local storm report, Sep 20, 5:50 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 8 SW SAVANNAH MO 1.5 INCH HAIL
09/20/01 ANDREW REPORTED RELAYED
BY KANSAS CITY FIRE.
MSLocal storm report, Sep 20, 6:09 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM AMAZONIA MO 1 INCH HAIL
09/20/01 ANDREW REPORTED BY HAM RADIO
OPERATOR.
MSLocal storm report, Sep 20, 6:31 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 1 S OREGON MO .75 INCH HAIL
09/20/01 HOLT REPORTED BY STORM
SPOTTER.
0620 PM 2 S KIRKSVILLE MO .88 INCH HAIL
09/20/01 ADAIR REPORTED BY MEDIA.
MSLocal storm report, Sep 20, 7:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM JARBALO KS .88 INCH HAIL
09/20/01 LEAVENWORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 20, 7:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM BASEHOR KS .75 INCH HAIL
09/20/01 LEAVENWORTH REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:32 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.